Hail, Coos
- When
- May 27, 6:00 PM EST to 6:03 PM EST
- Where
- Coos County, 0.49 mi W of Gorham Station
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.400, -71.230
A severe thunderstorm produced 1 inch hail near Gorham.
A stalled frontal boundary was again the focus for severe thunderstorms across northern New Hampshire. Large hail was the main feature of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A stalled frontal boundary was again the focus for severe thunderstorms across northern New Hampshire. Large hail was the main feature of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 27, 4:24 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 524 PM EDT FRI MAY 27 2011 .SYNOPSIS... A WEAK TROUGH WILL SAG SLOWLY SOUTH ACROSS THE AREA LATE THIS AFTERNOON BEFORE STALLING ALONG THE COAST TONIGHT. SOME OF THE THUNDERSTORMS LATER THIS AFTERNOON MAY PRODUCE STRONG GUSTY WINDS...HAIL..AND LOCALLY HEAVY RAINFALL. THE FRONT WILL PUSH BACK NORTH AS A WARM FRONT ON SATURDAY. HIGH PRESSURE WILL TRY TO BUILD IN SUNDAY FROM THE SOUTHEAST. A WEAK COLD FRONT WILL PUSH SOUTH TO THE GULF OF MAINE ON MONDAY. HIGH PRESSURE WILL DOMINATE TUESDAY. A COLD FRONT WILL SWEEP THROUGH NEW ENGLAND ON WEDNESDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... NO SIGNIFICANT CHANGES WITH LATEST FORECAST UPDATE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8PM FOR THE ENTIRE COUNTY WARNING AREA OF WESTERN MAINE AND NEW HAMPSHIRE. CONDITIONS WILL REMAIN FAVORABLE INTO THE EVENING FOR THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. AFTER MIDNIGHT CONVECTION WILL DIMINISH TO SHOWERS. ALONG THE COAST SOME OCEAN FOG MAY MAKE IT INTO THE COAST. BLENDED WITH MAV/MET GUID FOR TEMPS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... LOW CLOUDS AND FOG WILL BURN OFF ALONG THE COAST...OTHERWISE A WARM MOIST SOUTHERLY FLOW WILL DEVELOP THROUGH THE DAY AND INTO SATURDAY NIGHT. SCATTERED SHOWERS AND AFTERNOON THUNDERSTORMS ARE POSSIBLE WELL INLAND AND IN THE MTNS CLOSER TO THE PROXIMITY OF WHERE A FRONTAL ZONE WILL BE SETTING UP ALONG OR JUST NORTH OF THE CANADIAN BORDER. BLEND OF MAV/MET TEMPS. POPS OFF QPF WERE USED. && .LONG TERM /SUNDAY THROUGH FRIDAY/... HIGH PRESSURE TO THE EAST WILL ALLOW A SOUTHERLY FLOW TO RETURN ON SUNDAY. SOUTHWEST FLOW ALOFT WILL BRING WARM TEMPERATURES TO THE AREA...PROVIDED MARINE CLOUD COVER STAYS AWAY. SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY UP TO THE NORTH NEAR A WEAK STATIONARY FRONT. THE FRONT MAKES BETTER PROGRESS TO THE SOUTHEAST ON MONDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG THE FRONT THROUGH MOST OF THE FORECAST AREA ON MONDAY. AHEAD OF THE FRONT...TEMPERATURES WILL WARM SIGNIFICANTLY INTO THE MID TO UPPER 80S. THE FRONT WILL CLEAR THE COAST MONDAY NIGHT. DRIER AND COOLER CONDITIONS EXPECTED BEHIND THE FRONT FOR TUESDAY AS HIGH PRESSURE BUILDS OUT OF CANADA AND THROUGH NORTHERN NEW ENGLAND. RETURN SOUTHERLY FLOW BEGINS TUESDAY NIGHT AS THE NEXT FRONTAL SYSTEM APPROACHES FROM THE WEST. THIS FRONT WILL CROSS THE AREA ON WEDNESDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE AS IT MOVES THROUGH. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM...MVFR TO IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS THE REST OF THE AFTERNOON AND INTO TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE INTO THE EARLY EVENING. LATER TONIGHT FOG WILL ONCE AGAIN DEVELOP OFFSHORE AND MOVE INTO COASTAL AREAS REDUCING VSBY TO LIFR CONDITIONS ALONG COASTAL AREAS. ON SATURDAY CONDITIONS WILL IMPROVE TO VFR OVER INLAND AREAS WHILE ALONG THE IMMEDIATE COAST THE DAY WILL START AS IFR IN FOG/LOW CLOUDS BUT EVENTUALLY BECOME VFR BY AFTERNOON. SCATTERED SHOWERS WILL ONCE AGAIN OCCUR WELL INLAND BRIEFLY REDUCING VISIBILITY TO MVFR. LONG TERM...SOUTHERLY FLOW WILL KEEP A CHANCE FOR LOW CLOUDS AND FOG ALONG THE COAST THROUGH SUNDAY MORNING. OTHERWISE CONDITIONS WILL STAY PRIMARILY VFR. THERE WILL BE A CHANCE OF THUNDERSTORMS ON MONDAY AND WEDNESDAY. && .MARINE... SHORT TERM /THROUGH SATURDAY/... WITH THE TROPICAL LIGHT SOUTH FLOW THROUGH SATURDAY WINDS AND SEAS SHOULD REMAIN BELOW SCA CRITERIA...SOME SWELLS MAY REACH THE 5 FT THRESHOLD LATE SATURDAY INTO SATURDAY NIGHT. RESTRICTED VSBY IN FOG WILL CONTINUE TO BE A PROBLEM TONIGHT THOUGH SATURDAY NIGHT. LONG TERM... SOUTHERLY FLOW ON SUNDAY MAY BE STRONG ENOUGH TO KICK UP WAVES OF 5 TO 7 FT. OTHERWISE WINDS AND SEAS REMAIN LIGHT. && .FIRE WEATHER... FIRE DANGER WILL REMAIN LOW AS GREEN UP CONTINUES. HIGH HUMIDITY ALONG WITH SHOWERS AND THUNDERSTORMS EXPECTED THROUGH SATURDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...ST. JEAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 224 PM EDT FRI MAY 27 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-281830- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 224 PM EDT FRI MAY 27 2011 ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-281830- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 224 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
146 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL LISBON 44.21N 71.91W
05/26/2011 E1.00 INCH GRAFTON NH LAW ENFORCEMENT
LISBON POLICE
&&
CORRECTED EVENT TIME
EVENT NUMBER GYX1100034
CURTISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
242 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG STARK 44.60N 71.41W
05/26/2011 COOS NH TRAINED SPOTTER
TWO TREES DOWN ON PRIVATE PROPERTY
&&
EVENT NUMBER GYX1100035
MPKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 439 PM EDT FRI MAY 27 2011 MEZ007-008-272115- NORTHERN FRANKLIN-NORTHERN OXFORD- 439 PM EDT FRI MAY 27 2011 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY THROUGH 515 PM EDT... AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES NORTHEAST OF SOUTH ARM...OR ABOUT 11 MILES SOUTH OF RANGELEY...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH ARM...MADRID... REDINGTON AND PHILLIPS THROUGH 515 PM EDT. HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. LAT...LON 4504 7040 4477 7027 4473 7089 4481 7094 LEGRO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 533 PM EDT FRI MAY 27 2011 MEZ008-009-272200- CENTRAL SOMERSET-NORTHERN FRANKLIN- 533 PM EDT FRI MAY 27 2011 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 600 PM EDT... AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF STRATTON...OR ABOUT 5 MILES SOUTHEAST OF EUSTIS...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRATTON...EUSTIS... FLAGSTAFF LAKE AND THE FORKS THROUGH 600 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED. LAT...LON 4547 7033 4538 6987 4510 7030 4517 7054 LEGRO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 540 PM EDT FRI MAY 27 2011 MEZ012-NHZ002>004-272230- NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD- 540 PM EDT FRI MAY 27 2011 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY... CARROLL COUNTY AND GRAFTON COUNTY THROUGH 630 PM EDT... AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES EAST OF FRANCONIA NOTCH STATE PARK...OR ABOUT 8 MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FRANCONIA NOTCH STATE PARK...TWIN MOUNTAIN...CRAWFORD NOTCH STATE PARK...CRAWFORD NOTCH...CARROLL...MOUNT WASHINGTON...PINKHAM NOTCH... RANDOLPH...GORHAM AND MOOSE BROOK STATE PARK THROUGH 630 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4458 7122 4439 7099 4405 7157 4418 7174 ST. JEAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
625 PM EDT FRI MAY 27 2011
MEZ007-008-NHZ001-002-272315-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN COOS-
625 PM EDT FRI MAY 27 2011
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY AND
FRANKLIN COUNTY THROUGH 715 PM EDT...
AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM MIDDLE DAM
TO 5 MILES SOUTHWEST OF UPTON...OR ALONG A LINE EXTENDING FROM 20
MILES SOUTHWEST OF RANGELEY TO 14 MILES NORTH OF BERLIN...MOVING
NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND MIDDLE DAM...UPTON...SOUTH ARM AND BYRON THROUGH 715 PM
EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4498 7042 4469 7058 4464 7097 4463 7119
4482 7099
ST. JEANThe Portland,ME radar (KGYX), 96 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
7 hail. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail near Gorham.
A severe thunderstorm produced 1.5 inch hail in Groveton.
A thunderstorm produced .88 inch hail in Lancaster.
A severe thunderstorm produced 1 in hail in Lancaster.
A thunderstorm produced .88 inch hail near Randolph.
A severe thunderstorm produced 1 inch hail near Whitefield.
A thunderstorm produced .88 inch hail near Twin Mountain Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2011Every state in 2011This day in weather historyWarnings in New Hampshire, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313479, 313482, 313484, 313486, 313488, 313491, 313494.